Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 325, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Oct 1, 2002, 6:02 PM CDT for Morton County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 1, 2002, 6:02 PM CDT (23:02 UTC)
- Expired
- Oct 1, 2002, 7:00 PM CDT
- In force
- 58 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Morton County, KS
The radar
The Dodge City radar (KDDC), 179 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 1, 5:40 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 99 J/kg
- Mixed-layer CIN
- -315 J/kg
- Mixed-layer LCL
- 1579 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
654 WUUS53 KDDC 012302 SVRDDC KSC129-020000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 557 PM CDT TUE OCT 1 2002 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MORTON COUNTY IN SOUTHWEST KANSAS * UNTIL 700 PM CDT * AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF WILBURTON...OR ABOUT 6 MILES SOUTHWEST OF ELKHART...MOVING NORTHEAST AT 40 MPH. * SOME LOCATIONS AFFECTED WILBURTON AT 615 PM CDT RICHFIELD AT 635 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF NICKELS, WINDS OF 60 MILES AN HOUR, LAT...LON 3701 10199 3701 10169 3729 10155 3729 10195 FINCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 3:50 AM CDT, 14 hours 12 minutes earlier.
Area forecast discussion, Oct 1, 3:50 AM CDT, 14 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 350 AM CDT TUE OCT 1 2002 DAYS 1-2... THE FORECAST CHALLENGES THROUGH THIS PERIOD ARE MULTI-FOLD, CENTERED PRIMARILY AROUND THE APPROACH OF A SIGNIFICANT VORT MAX THAT IS CURRENTLY DIGGING SOUTH INTO NORTHERN CALIFORNIA. THIS SHOULD ULTIMATELY YIELD BENEFICIAL RAINFALL TO MUCH OF SOUTHWEST KANSAS THROUGH THIS PERIOD. CURRENT ANALYSIS SHOWS STRONG LOW OVER SOUTHEAST SASKATCHEWAN WHICH HAS DRAPED A COLD FRONT DOWN THROUGH THE NORTHERN PLAINS, EXTENDING FROM SOUTHERN MINNESOTA SOUTHWESTWARD THROUGH WESTERN NEBRASKA WHERE IT STALLS OUT, EXTENDING AS A TROUGH TO THE SURFACE LOW OVER EASTERN COLORADO. AT 08Z, LOCAL SURFACE PLOT SHOWS SOUTH WINDS EVERYWHERE IN MY CWA WITH PRONOUNCED DRYLINE ALONG ABOUT A KEHA-SCOTT CITY LINE. THE SOUTHERN STREAM WILL CONTINUE TO BE A BIG KEY TO THE FIRST ROUND OF PRECIPITATION FOR THE CWA. BOTH THE ETA AND AVN SEEM TO PICK UP TWO DISTINCT SHORTWAVE TROUGHS WITHIN THE SOUTHERN STREAM FLOW TOMORROW. THE INITIAL WAVE WILL MOVE THE SURFACE LOW INTO EASTERN NEBRASKA THROUGH MIDDAY. THIS WILL VEER SURFACE WINDS ACROSS MUCH OF THE AREA EARLY ON, AND WITH DIURNAL MIXING, WILL SHOVE THE DRYLINE EAST TO ABOUT A KRSL-KPTT LINE. AS THE AFTERNOON WEARS ON, THE SECOND STRONGER SOUTHERN STREAM VORT MAX WILL INDUCE PRESSURE FALLS OVER WESTERN SECTIONS OF THE THE CWA, ULTIMATELY BACKING THE WINDS AND DRAWING THE DRYLINE BACK WESTWARD AGAIN BY LATE AFTERNOON. THE TIMING OF THIS DRYLINE RETREAT WILL BE CRUCIAL IN PLACEMENT OF TSRA INITIATION. ABUNDANT LOW LEVEL MOISTURE WILL EXIST ALONG/AHEAD OF THE DRYLINE, AND ALONG WITH DECENT MID-UPPER WIND PROFILES, THE SVR WX THREAT WILL CERTAINLY EXIST, ESPECIALLY BEYOND 00 UTC 2 OCT. HAVE KEPT THE 1ST PERIOD CHANCE POPS GOING FOR EASTERN HALF OF CWA WITH DRYLINE PRESENT, HOWEVER, BULK OF FIRST SIGNIFICANT PRECIP EVENT WILL COMMENCE EARLY IN THE 2ND PERIOD, WHERE I HAVE LIKELY POPS FOR THE NORTHEASTERN 2/3 OF THE CWA. THE DEEPEST MOISTURE WILL BE FOUND IN THE EASTERN MOST COUNTIES AND THUS WOULD EXPECT HIGHEST CONVECTIVE PRECIP TOTALS TO BE FOUND GENERALLY ALONG A LARNED TO KP28 LINE. ANY CONVECTIVE PRECIP THAT DEVELOPS ALONG THE FRONT WILL HELP ACCELERATE THE COLD FRONT SOUTHWARD, AND SHOULD CLEAR THE ENTIRE CWA SHORTLY AFTER 12 UTC 2 OCT. ETA MODEL STILL INSISTS ON VERY PRONOUNCED BAROCLINICITY WITH 850MB 2C ISOTHERM ON THE DOORSTEP OF THE NORTHWEST COUNTIES. DURING THE DAY WEDNESDAY, MOST LOCATIONS SHOULD BE DRY WITH EVEN A FEW BREAKS IN THE CLOUDINESS, ESPECIALLY NORTH. HAVE BUMPED UP THE HIGHS TO GENERALLY UPPER 50S TO NEAR 60. PRECIPITATION EVENT (ROUND NUMBER TWO) SHOULD COMMENCE SOMETIME AFTER 00 UTC 3 OCT AS THE LARGE UPPER VORT COMES OUT AND ASSOCIATED ISENTROPIC LIFT DEVELOPS OVER THE SHALLOW COLD FRONT. ETA FORECAST SOUNDINGS STILL SHOW ELEVATED CAPE ABOVE THE COLD FRONT, SO HAVE PUT IN THUNDER FOR SOUTHEAST ZONES IN THE 4TH PERIOD WITH LIKELY POPS. REST OF THE AREA SHOULD SEE A MORE STRATIFIED RAIN EVENT, CONTINUING ON PAST THE 4TH PERIOD. DAYS 3-7... NO CHANGES PLANNED AS THE PREVIOUS FORECAST FOR THIS PERIOD SEEMS ON TRACK. POWERFUL UPPER S/WV SHOULD EJECT INTO THE PLAINS AROUND THURSDAY AND THERE SHOULD BE COPIOUS AMOUNTS OF LIFT ACROSS THE AREA. QUESTION WILL BE WHERE THE SURFACE RESPONSE WILL BE BUT THIS FAR OUT IS WHITE NOISE SO WILL NOT TRY TO TWEAK ANY OF THE FORECAST ELEMENTS. LATEST GFS ALSO CONTINUES TO SUGGEST ANOTHER FROPA THIS WEEKEND, WHICH IS ADVERTISED IN THE CURRENT ZONES. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 90 45 58 46 / 30 60 0 50 GCK 88 43 55 47 / 0 60 0 50 EHA 88 45 59 46 / 0 40 0 30 LBL 89 49 62 49 / 0 40 40 50 HYS 90 49 56 48 / 30 70 0 50 P28 89 63 73 53 / 30 60 40 60 .DDC...NONE. FCSTID = UMSCHEID/07
Hazardous weather outlook, Oct 1, 4:55 PM CDT, 1 hour 7 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-021000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 455 PM CDT TUE OCT 1 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE... A COLD FRONT WILL REMAIN NEARLY STATIONARY THIS EVENING AND EXTEND FROM AN AREA OF LOW PRESSURE IN SOUTHEAST COLORADO ACROSS WESTERN KANSAS INTO NORTH CENTRAL KANSAS. THIS STRONG COLD FRONT WILL THEN DROP SOUTH ACROSS THE SOUTHWEST KANSAS LATE TONIGHT. AS AN UPPER LEVEL DISTURBANCE MOVES INTO SOUTHWEST KANSAS SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS COLD FRONT LATE THIS AFTERNOON AND EARLY EVENING. THUNDERSTORMS ALONG THIS FRONT ARE THEN EXPECTED TO MOVE SOUTH AND APPROACH THE OKLAHOMA BORDER BY MORNING. .SPOTTER CALL TO ACTION STATEMENT... STORM SPOTTERS WILL LIKELY BE REQUIRED LATE THIS AFTERNOON AND EARLY IBIS EVENING NORTH OF A LINE EXTENDING FROM LAKIN TO GARDEN CITY TO JETMORE AND LARNED. LARGE HAIL UP TO QUARTER SIZE AND DAMAGING WINDS UP TO 60 MPH CAN BE EXPECTED WITH SOME OF THESE THUNDERSTORMS. STORM SPOTTER MAY ALSO BE REQUIRED LATER TONIGHT OVER THE REMAINDER OF SOUTHWEST KANSAS AS THE COLD FRONT MOVE SOUTH. .DAYS TWO THROUGH SEVEN... PERIODS OF RAIN AND THUNDERSTORMS ARE ANTICIPATED ACROSS ALL OF SOUTHWEST KANSAS THROUGH FRIDAY MORNING. THE HEAVIEST AMOUNTS OF RAIN ARE EXPECTED TO FALL FROM COLDWATER TO PRATT AND MEDICINE LODGE. YOU CAN EXPECT FROM 1 TO 3 INCHES OF TOTAL RAINFALL WITH UP TO 4 INCHES IN ISOLATED AREAS. RB
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 5:48 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 42 min |
| Oct 1, 6:33 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 42 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.